Skip to main content

Rounding Two and Three Dimensional Solutions of the SDP Relaxation of MAX CUT

  • Conference paper

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 3624)

Abstract

Goemans and Williamson obtained an approximation algorithm for the MAX CUT problem with a performance ratio of α GW  ≃ 0.87856. Their algorithm starts by solving a standard SDP relaxation of MAX CUT and then rounds the optimal solution obtained using a random hyperplane. In some cases, the optimal solution of the SDP relaxation happens to lie in a low dimensional space. Can an improved performance ratio be obtained for such instances? We show that the answer is yes in dimensions two and three and conjecture that this is also the case in any higher fixed dimension. In two dimensions an optimal \(\frac{32}{25+5\sqrt{5}}\)-approximation algorithm was already obtained by Goemans. (Note that \(\frac{32}{25+5\sqrt{5}} \simeq 0.88456\).) We obtain an alternative derivation of this result using Gegenbauer polynomials. Our main result is an improved rounding procedure for SDP solutions that lie in ℝ3 with a performance ratio of about 0.8818 . The rounding procedure uses an interesting yin-yan coloring of the three dimensional sphere. The improved performance ratio obtained resolves, in the negative, an open problem posed by Feige and Schechtman [STOC’01]. They asked whether there are MAX CUT instances with integrality ratios arbitrarily close to α GW  ≃ 0.87856 that have optimal embedding, i.e., optimal solutions of their SDP relaxations, that lie in ℝ3.

Keywords

  • Approximation Algorithm
  • Chebyshev Polynomial
  • Performance Ratio
  • Dimensional Solution
  • 45th Annual IEEE Symposium

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/11538462_2
  • Chapter length: 12 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   109.00
Price excludes VAT (USA)
  • ISBN: 978-3-540-31874-3
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   139.00
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Alon, N., Naor, A.: Approximating the cut-norm via Grothendieck’s inequality. In: Proceedings of the 36th Annual ACM Symposium on Theory of Computing, Chicago, Illinois, pp. 72–80 (2004)

    Google Scholar 

  2. Charikar, M., Wirth, A.: Maximizing Quadratic Programs: Extending Grothendieck’s Inequality. In: Proceedings of the 45th Annual IEEE Symposium on Foundations of Computer Science, Rome, Italy, pp. 54–60 (2004)

    Google Scholar 

  3. Delorme, C., Poljak, S.: Combinatorial properties and the complexity of a max-cut approximation. European Journal of Combinatorics 14(4), 313–333 (1993)

    MATH  CrossRef  MathSciNet  Google Scholar 

  4. Delorme, C., Poljak, S.: Laplacian eigenvalues and the maximum cut problem. Mathematical Programming 62(3, Ser. A), 557–574 (1993)

    CrossRef  MathSciNet  MATH  Google Scholar 

  5. Feige, U., Goemans, M.X.: Approximating the value of two prover proof systems, with applications to MAX-2SAT and MAX-DICUT. In: Proceedings of the 3rd Israel Symposium on Theory and Computing Systems, Tel Aviv, Israel, pp. 182–189 (1995)

    Google Scholar 

  6. Feige, U., Langberg, M.: The RPR2 rounding technique for semidefinite programs. In: Proceedings of the 28th Int. Coll. on Automata, Languages and Programming, Crete, Greece, pp. 213–224 (2001)

    Google Scholar 

  7. Feige, U., Schechtman, G.: On the integrality ratio of semidefinite relaxations of MAX CUT. In: Proceedings of the 33th Annual ACM Symposium on Theory of Computing, Crete, Greece, pp. 433–442 (2001)

    Google Scholar 

  8. Goemans, M.X., Williamson, D.P.: Improved Approximation Algorithms for Maximum Cut and Satisfiability Problems Using Semidefinite Programming. Journal of the ACM 42, 1115–1145 (1995)

    MATH  CrossRef  MathSciNet  Google Scholar 

  9. Håastad, J.: Some optimal inapproximability results. Journal of the ACM 48(4), 798–859 (2001)

    CrossRef  MathSciNet  Google Scholar 

  10. Khot, S., Kindler, G., Mossel, E., O’Donnell, R.: Optimal inapproimability resutls for MAX-CUT and other 2-variable CSPs? In: Proceedings of the 45th Annual IEEE Symposium on Foundations of Computer Science, Rome, Italy, pp. 146–154 (2004)

    Google Scholar 

  11. Lewin, M., Livnat, D., Zwick, U.: Improved rounding techniques for the MAX 2-SAT and MAX DI-CUT problems. In: Cook, W.J., Schulz, A.S. (eds.) IPCO 2002. LNCS, vol. 2337, pp. 67–82. Springer, Heidelberg (2002)

    CrossRef  Google Scholar 

  12. Matuura, S., Matsui, T.: 0.863-approximation algorithm for MAX DICUT. In: Goemans, M.X., Jansen, K., Rolim, J.D.P., Trevisan, L. (eds.) RANDOM 2001 and APPROX 2001. LNCS, vol. 2129, pp. 138–146. Springer, Heidelberg (2001)

    CrossRef  Google Scholar 

  13. Matuura, S., Matsui, T.: 0.935-approximation randomized algorithm for MAX 2SAT and its derandomization. Technical Report METR 2001-03, Department of Mathematical Engineering and Information Physics, the University of Tokyo, Japan (September 2001)

    Google Scholar 

  14. Schoenberg, I.J.: Positive definite functions on spheres. Duke Math J. 9, 96–107 (1942)

    MATH  CrossRef  MathSciNet  Google Scholar 

  15. Zwick, U.: Outward rotations: a tool for rounding solutions of semidefinite programming relaxations, with applications to MAX CUT and other problems. In: Proceedings of the 31th Annual ACM Symposium on Theory of Computing, Atlanta, Georgia, pp. 679–687 (1999)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2005 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Avidor, A., Zwick, U. (2005). Rounding Two and Three Dimensional Solutions of the SDP Relaxation of MAX CUT. In: Chekuri, C., Jansen, K., Rolim, J.D.P., Trevisan, L. (eds) Approximation, Randomization and Combinatorial Optimization. Algorithms and Techniques. APPROX RANDOM 2005 2005. Lecture Notes in Computer Science, vol 3624. Springer, Berlin, Heidelberg. https://doi.org/10.1007/11538462_2

Download citation

  • DOI: https://doi.org/10.1007/11538462_2

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-540-28239-6

  • Online ISBN: 978-3-540-31874-3

  • eBook Packages: Computer ScienceComputer Science (R0)